A study of dapsone syndrome at a rural teaching hospital in South India
P VS Prasad
88, Auta Nagar, Sivapuri Post, Annamalainagar-608002,Tamil Nadu
|How to cite this article:
Prasad P V. A study of dapsone syndrome at a rural teaching hospital in South India. Indian J Dermatol Venereol Leprol 2001;67:69-71
AbstractDapsone syndrome or sulphone syndrome was noticed within four to six weeks of starting treatment in 10 out of 604 patients (1.6%) on MDT for leprosy treated at Rajah Muthiah Medical College Hospital,South Arcot District, Tamil Nadu State during the period 1995-1998.Patients developed either maculo papular rash or exfoliation along with fever and lymphadenopathy.Abonormal liver function tests were noticed in 50%.The patients with dapsone syndrome were treated with corticosteriods after withdrawing dapsone.There was complete resolution of skin lesions and other symptoms.
Diaminodiphenyl sulphone (DADPS or DDS or dapsone) was first tried by Buttle. Unfortunately the drug was given at a dose of 1 to 2 gms per day which led to toxic effects. Lowe initially prescribed a daily dose of 300 mg orally, before a safe dose of 100 mg was achieved. Dapsone, besides its numerous side effects, is also known to produce a symptom complex, after 4-6 weeks of its ingestion. This consists of maculo papular rash, exfoliation, fever, lymphadenopathy, jaundice and hepatosple-nomegaly., The features were first described by Lowe. Later Allday named these as dapsone syndrome. The cutaneous manifestations of the syn-drome show wide variations which also include erythema multiforme, Stevens Johnson syndrome and toxic epidermal necrolysis. Hypersensitivity to dapsone is thought to be the major cause of this syndrome., With the advent of WHO multidrug therapy for leprosy, dapsone has become one of the main constituents of the regimen. More cases of dapsone syndrome have been reported since 1980, thus presuming that the cases went partly unnoticed for nearly three decades. The overall estimate varied from 0 to 2% of the new cases treated. We report a series of dapsone syndrome cases diagnosed at a rural teaching hospital in South India.
Materials and Methods
A total of 604 patients were registered for treatment at the leprosy clinic, between 1995-98 (four years), at Rajah Muthiah Medical College and Hospital. All patients were clinically examined by qualified dermatologists and classified according to Ridley and Jopling. Slit skin smears were done in all borderline and lepromatous patients and the smear was reported by qualified microbiologists. Histopathological examination was done wherever mandatory. Lepromin test could not be carried out because of non availability of the antigen. The patients were treated according to WHO regimen (1982). The drugs were supplied once in four weeks. Patients developing symptoms suggestive of dapsone syndrome were admitted in the hospital.
Richardus and Smith′s criteria was followed in arriving at the diagnosis of dapsone syndrome by a panel of doctors. Dapsone was withdrawn and corticos-teroids were given for a period of 4-6 weeks at a dose of 0.5 mg/kg body weight/day. Corticoster-oids were tapered gradually and stopped as the patients improved. After the recovery, dapsone was substituted by clofazimine in paucibacillary patients and in multi bacillary patients only rifampicin and clofazimine were given without dapsone for the rest of the treatment period. Patients admitted with dapsone syndrome underwent the following investigations routinely. They are CBC, LFT, urea and urinalysis. Ultrasonogram of abdomen was done if necessary.
Out of 604 patients, there were 10 (1.6%) cases of ′dapsone syndrome′ spreading over a 4 year period of study. Other side effects of dap-sone apart from dapsone syndrome were observed in 7 more patients. The clinical profile of patients is given in [Table - 1].
Among the 10 patients there were 6 males and 4 females. The females comprised of 2 girls at 8 and 12 years of age. The minimum age of presentation was 8 years and the maximum was at 56 years. Majority of patients were in the younger age group (25-35 years).
Eight patients belonged to the paucibacillary spectrum with 5 borderline tuberculoid and 3 tuberculoid patients. Two patients belonged to lepromatous spectrum. Among the two, one patient had borderline lepromatous leprosy and the other had lepromatous leprosy.
The time interval between the intake of drugs and the onset of symptoms ranged from 3-6 weeks. Six patients developed generalised lymphad-enopathy. Mild grade pyrexia and arthralgia were noted in all patients [Table - 2].
On further examination hepatosplenomegaly was detected in two patients and splenomegaly alone in one patient. Anemia was not present in any patient and the hemoglobin percentage ranged from 11.5 to 12.6 gms. Raised liver enzymes was detected in 5 patients.
Two patients signed out against medical advice. Of the 8 patients all responded well to the therapy. The reaction subsided. One patient developed severe urticarial reaction to clofazimine. Six out of eight patients have adequately completed the MDT and have been released from treatment and are being followed up.
Dapsone syndrome was observed in 10 out of 604 patients (1.6%) over a period of 4 years. This is similar to a study conducted by Rege at Goa where they noticed 1.3% among 700 patients. Richardus and Smith observed an incidence of 0.3 to 0.6% during the era of dapsone monotherapy and 3.6% after the introduction of MDT Gokhale et al reported it in 0.89% of their cases.
Five patients with this syndrome were in the age group of 20-40 years. This reflected the pattern of the incidence of cases attending Hansens disease clinic. Male, female ratio was 6:4 but interestingly this syndrome was noticed in 2 girls, in the age group of 8 and 12 years, both had tuberculoid leprosy. Rege et al also reported one male child of 10 years with borderline tuberculoid leprosy. The time of onset of dapsone syndrome ranged from 3-6 weeks which correlates with many other studies.,,
Diagnosis of dapsone syndrome was made on the basis of Richardus and Smith criteria. Erythema multiforme, TEN and Stevens Johnson syndrome were not observed in our series. Richardus and Smith postulated hypersensitivity reaction as the cause of this syndrome. All symptoms were attributed to this type of reaction occurring with dapsone. Fever, arthralgia and skin lesions were the constant components in our study which were seen in every patient. Lymphadenopathy was observed in 60% and patients with exfoliation had generalized lymphad2enopathy. Hepatosplenomegaly and rise in liver enzymes were observed in 30% and 50% respectively. Thirty percent of patients had also severe icterus. These were observed in earlier stud-ies also.,,
Conjunctivitis as a common finding was reported by Rege et al, but was not found in our series. Similarly anemia was also not observed in our series. Absolute eosinophilia due to dapsone hypersensitivity has been reported by Somani.
Allday EJ, Barnes J. Toxic effects of diaminodiphenylsulphone in treatment of leprosy. Lancet 1951;2:205-206.[Google Scholar]
Lowe J. Treatment of leprosy with diaminodiphenylsulfone. Lancet 1950;2:145-150.[Google Scholar]
Richardus JH, Smith TC. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev 1989; 60: 267 -273[Google Scholar]
Smith WCs. Are hypersensitivity reactions to dapsone becoming more frequent? Lepr Rev 1988;59:53-58.[Google Scholar]
Breathnach SM. Drug reaction. In: Textbook of Dermatology Ed. Champion RH, Burton JL, Burns DA, Breathnach SM. Sixth edition. Blackwell Scientific Publication. Oxford 1998; 3413-3414.[Google Scholar]
Rege VL,Shukla P, Mascarenhas ME Dapsone syndrome in Goa. Indian J Lepr 1994; 66: 59-64.[Google Scholar]
Gokhale NR, Sule RR, Gharpure MB. Dapsone syndrome . Indian J Dermatol Venereol Leprol 1992; 58: 376-378.[Google Scholar]
Somani VK, Shailaja Hari, Emmanuvel KV, et al. Absolute eosinophilia as dapsone hypersensitivity. Indian J Dermatol Venereol Leprol 1994; 60: 298-299.[Google Scholar]